MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-7-4.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that dilation of a left superficial femoral artery (sfa) lesion with calcification was initially performed using a 4 millimeter (mm) balloon catheter.The physician switched to a larger size balloon, an advance 35 lp low profile balloon catheter, and successfully dilated the lesion further by applying nominal pressure.A second dilation at nominal pressure (8 atmosphere (atm)) was performed, and the balloon catheter ruptured.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.  according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.A longitudinal rupture was noted in the balloon; no other non-conformities were noted.The balloon and catheter lengths were measured to be within specification.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows one nonconforming event that could contribute to this failure mode; the affected device was rejected and scrapped.A complaint history search revealed that there were no other reported complaints for this lot number.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-complaint material.Particular care should be taken in handling the balloon to prevent damage.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.The burst pressure data was analyzed using factors for a one-sided tolerance to determine with a 95% confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure.In heavily scarred access site, use of an introducer sheath is recommended.Use only the recommended balloon inflation medium.Choose a balloon appropriate to lesion length and vessel diameter.Upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided and the results of our investigation, a definitive root cause cannot be determined at this time, however appropriate measures have been initiated to address this failure mode.A quality engineering risk assessment was performed, and the appropriate personnel have been notified.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7067238
Report Number1820334-2017-04250
Device Sequence Number1069364
Product Code DQY
UDI-Device Identifier10827002523521
UDI-Public(01)10827002523521(17)200725(10)8090699
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-7-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/16/2017
Supplement Date Received by Manufacturer02/26/2018
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date03/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR